Colorado, 2015

Winter Storm and Winter Weather in Colorado, January 1, 2015

January 1, 2015 · NWS BOU · 2 events in 2 counties and zones

A fast moving weather disturbance brought a brief period of moderate to heavy snow to areas south of Denver. 5 inches just northeast of Castle Rock; with 5 inches in Aurora.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A fast moving weather disturbance brought a brief period of moderate to heavy snow to areas south of Denver. Storm totals included 9 inches, 2 miles south of Parker; 8 inches, 4 miles northwest of Parker and 6 miles east-northeast of Centennial; 7.5 inches just northeast of Castle Rock; with 5 inches in Aurora.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 1, 3:06 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 1, 3:06 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
306 PM MST THU JAN 1 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 306 PM MST THU JAN 1 2015

DEFORMATION BAND IS LIFTING VERY SLOWLY NORTHWARD RIGHT TOWARD THE
DENVER METRO AREA LATE THIS AFTERNOON. HOWEVER...THE NORTHWARD
ADVANCEMENT IS SLOWING PER LATEST SATELLITE AND RADAR
IMAGERY...AND WILL LIKELY STALL OUT FROM NEAR OR JUST SOUTH OF THE
I-70 CORRIDOR IN THE MOUNTAINS TO NEAR DENVER AND FORT MORGAN.
GIVEN LATEST SURFACE OBSERVATIONS...WILL BOOST SNOW PROBABILITIES
IN THIS AREA THROUGH THE EVENING HOURS AND MENTION SOME ACCUMULATIONS.
THERE IS STILL A NARROW BAND OF HEAVIER SNOW WHICH SEEMS TO BE
STALLING OVER THE SOUTHERN SUBURBS...SO A FEW SPOTS COULD EASILY SEE
A COUPLE MORE INCHES OF SNOW IF THIS NARROW BAND STALLS.

OTHERWISE SHOULD SEE A DECREASE OF SNOW LATE THIS EVENING INTO THE
OVERNIGHT HOURS AS Q-G LIFT DECREASES. SKIES WILL CLEAR
LATE...SO OVERNIGHT LOW TEMPERATURES WILL DEPEND ON EXACTLY HOW
FAST OR HOW MUCH WE CLEAR.

FRIDAY WILL FEATURE LIGHT WINDS...MORE SUNSHINE...AND WARMER
TEMPERATURES. EVEN WITH SOME CLEARING LATE TONIGHT...INVERSIONS
SHOULD BE MORE SHALLOW ON FRIDAY SO EXPECT SOME MODERATION IN
VALLEY LOCATIONS...ALTHOUGH THEY WILL STILL HOLD COLDER THAN
LOCATIONS IN/NEAR THE FRONT RANGE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 306 PM MST THU JAN 1 2015

FLOW ALOFT OVER COLORADO WILL BE TRANSITIONING TO NORTHWESTERLY ON
SATURDAY AS AN UPPER LOW OVER NEW MEXICO EJECTS ACROSS THE
SOUTHERN PLAINS. AS THE WINDS ALOFT CHANGE...AN EMBEDDED SHORT
WAVE WILL MOVE OVER THE STATE. ALONG WITH THE UPPER
DISTURBANCE...A STRONG COLD FRONT BEING DRIVEN BY AN ARCTIC HIGH
PRESSURE AREA WILL MOVE INTO NORTHEAST COLORADO. THIS WILL RESULT
IN COOLING TEMPERATURES...INCREASING WINDS AND DEVELOPING SNOW
FROM MIDDAY SATURDAY ONWARD. UP TO A COUPLE INCHES OF SNOW ARE
EXPECTED FOR NOW...WHILE WINDS ON THE NORTHEAST PLAINS COULD BE AS
STRONG AS 20-30 MPH WITH HIGHER GUSTS. HAVE ADDED AREAS OF BLOWING
SNOW TO THE FORECAST FOR SATURDAY AFTERNOON. THE UPPER TROUGH AXIS
SHOULD MOVE OVER THE STATE BY MIDNIGHT SATURDAY WITH SNOW ON THE
PLAINS TAPERING OFF AFTER THAT. SOME SHOWERS WILL CONTINUE IN THE
MOUNTAINS AS GOOD UPSLOPE FLOW AND COLD ADVECTION AT MID LEVELS
CONTINUES.

DRIER WEATHER SHOULD THEN PREVAIL ACROSS THE PLAINS FROM SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE
GREAT BASIN. TEMPERATURES WILL EVENTUALLY RETURN TO SEASONAL
NORMALS. IN THE MOUNTAINS...SNOW SHOWER ACTIVITY WILL CONTINUE
SUNDAY AND MONDAY DUE TO THE CONTINUING FAVORABLE UPSLOPE FLOW
PATTERN. BY MID- WEEK...AS THE UPPER RIDGE STRENGTHENS TO OUR
WEST...THE MOIST FLOW INTO THE MOUNTAINS SHOULD DECREASE WITH SNOW
SHOWERS COMING TO AN END.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 306 PM MST THU JAN 1 2015

BAND OF SNOW IS MOVING VERY SLOWLY NORTH AND SHOULD AFFECT KDEN
AND KAPA FROM NOW THROUGH 03Z. VISIBILITY MAINLY 1-2SM IN AREA OF
LIGHT SNOW...BUT HEAVIER BAND CLOSER TO KAPA BRIEFLY REDUCIING TO
1/2-3/4SM AND CEILINGS BELOW 1500 FEET. KBJC STILL ON EDGE OF
HIGHER SNOW CHANCES BUT SHOULD STILL SEE SOME LIGHT SNOW WITH
2-3SM VISBIILITIES POSSIBLE THROUGH 03Z. FROM 03Z-07Z...SNOW BAND
SHOULD BREAK APART WITH IMPROVING VISIBILITIES AND CEILINGS.
GRADUAL CLEARING AND VFR CONDITIONS DEVELOPING AFT 07Z. LIGHT AND
VARIABLE WINDS TRENDING TO LIGHT SOUTH/SOUTHWEST OVERNIGHT THROUGH
MOST OF FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM...DANKERS
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jan 1, 10:53 AM MST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MST THU JAN 1 2015

COZ030>051-021800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1053 AM MST THU JAN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS AND HIGH
VALLEYS ROUGHLY ALONG AND SOUTH OF INTERSTATE 70 THIS AFTERNOON.
AREAS OF LIGHT SNOW WILL ALSO BE DEVELOPING ALONG THE PALMER
DIVIDE AND ATTEMPTING TO SPREAD NORTH INTO THE DENVER AND BOULDER
METRO AREAS BY LATE AFTERNOON AND EVENING. FARTHER NORTH AND EAST
ON THE EASTERN COLORADO PLAINS...LITTLE OR NO SNOWFALL IS
ANTICIPATED. THE AREAS OF LIGHT SNOW WILL BE DISSIPATING LATE
TONIGHT.

SNOW ACCUMULATIONS MAY RANGE FROM A TRACE TO 3 INCHES...WITH THE
GREATER AMOUNTS FROM PARK AND SOUTHERN SUMMIT COUNTIES INTO THE
SOUTHERN FOOTHILLS AND PALMER DIVIDE AREA.

A WEAKENING STORM SYSTEM STRETCHING OUT FROM THE FOUR CORNERS
REGION WILL BRING THE AREAS OF LIGHT SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF SNOW...COLDER TEMPERATURES...AND AREAS
OF BLOWING SNOW ON SATURDAY AS A DISTURBANCE MOVES ACROSS
COLORADO. DRIER AND WARMER CONDITIONS ARE EXPECTED FROM SUNDAY
THROUGH EARLY NEXT WEEK. DUE TO THE STRONG NORTHWEST FLOW ALOFT
DEVELOPING...THERE WILL ALSO BE STRONG AND GUSTY WINDS AT TIMES
OVER THE MOUNTAINS AND EAST SLOPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/DANKERS

In the hours before

Local storm report, Jan 1, 3:45 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
345 PM MST THU JAN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     SNOW             2 W PARKER              39.51N 104.80W
01/01/2015  M1.0 INCH        DOUGLAS            CO   TRAINED SPOTTER

            SINCE 130 PM.

0335 PM     SNOW             3 NW PARKER             39.54N 104.80W
01/01/2015  M1.2 INCH        DOUGLAS            CO   TRAINED SPOTTER

0320 PM     SNOW             CENTENNIAL              39.60N 104.87W
01/01/2015  M0.8 INCH        ARAPAHOE           CO   NWS EMPLOYEE

&&
Local storm report, Jan 1, 5:07 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
507 PM MST THU JAN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     SNOW             3 NW PARKER             39.54N 104.80W
01/01/2015  M2.3 INCH        DOUGLAS            CO   TRAINED SPOTTER

0445 PM     SNOW             3 SSE AURORA            39.67N 104.79W
01/01/2015  M1.3 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0445 PM     SNOW             3 WSW CONIFER           39.50N 105.35W
01/01/2015  M1.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0343 PM     SNOW             2 W PARKER              39.51N 104.80W
01/01/2015  M1.0 INCH        DOUGLAS            CO   TRAINED SPOTTER

            SINCE 130 PM.

0320 PM     SNOW             CENTENNIAL              39.60N 104.87W
01/01/2015  M0.8 INCH        ARAPAHOE           CO   NWS EMPLOYEE

&&

KFREDIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 1, 6:16 PM MST to 11:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
January 1, 6:16 PM MST to 11:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551125, 554056.